Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 6:25 PM EDT for 4 counties in North Carolina. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 6:25 PM EDT (22:25 UTC)
- Expired
- May 24, 2011, 7:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:25 PM EDT | TSTM WND DMG | 5 Nnw North Wilkesboro, NC | TREES DOWN NEAR MULBERRY |
| May 24, 6:49 PM EDT | TSTM WND DMG | 2 Wsw Millers Creek, NC | A COUPLE OF TREES DOWN NEAR MILLERS CREEK. |
| May 24, 6:57 PM EDT | TSTM WND DMG | 3 W Buck, NC | TREES DOWN ON POWER LINES APPROXIMATELY 3 MILES WNW OF INTERSECTION OF STATE ROUTE 16 AND HIGHWAY 421 |
| May 24, 7:00 PM EDT | TSTM WND DMG | Millers Creek, NC | SEVRAL TREES REPORTED DOWN BY AMATEUR RADIO OPERATOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:43 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS51 KRNK 242225
SVRRNK
NCC005-009-189-193-242330-
/O.NEW.KRNK.SV.W.0184.110524T2225Z-110524T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 730 PM EDT.
* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AHO...OR NEAR BOONE...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUTHERWOOD...
DEEP GAP...
CASCADE FALLS...
SUMMIT...
WILBAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED NEAR THE COMMUNITY
OF BOONE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3610 8153 3611 8155 3611 8166 3612 8167
3625 8172 3646 8100 3620 8090
TIME...MOT...LOC 2225Z 255DEG 21KT 3620 8156
$$
161 follow-up statement
214
WWUS51 KRNK 242304
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE MAY 24 2011
NCC009-242314-
/O.CAN.KRNK.SV.W.0184.000000T0000Z-110524T2330Z/
ASHE NC-
704 PM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHE COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3611 8155 3612 8162 3617 8163 3629 8138
3628 8137 3629 8136 3646 8100 3645 8100
3620 8090 3610 8153
TIME...MOT...LOC 2304Z 266DEG 28KT 3619 8128
$$
NCC005-189-193-242330-
/O.CON.KRNK.SV.W.0184.000000T0000Z-110524T2330Z/
ALLEGHANY NC-WATAUGA NC-WILKES NC-
704 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN WILKES...SOUTHEASTERN WATAUGA AND SOUTHEASTERN ALLEGHANY
COUNTIES...
AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MILLERS CREEK...OR 6 MILES SOUTH OF WILBAR...MOVING EAST
AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MILLERS CREEK...
FAIRPLAINS...
NORTH WILKESBORO...
WILKES COUNTY AIRPORT...
ROARING RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3611 8155 3612 8162 3617 8163 3629 8138
3628 8137 3629 8136 3646 8100 3645 8100
3620 8090 3610 8153
TIME...MOT...LOC 2304Z 266DEG 28KT 3619 8128
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:02 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 24, 5:02 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE MAY 24 2011
.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FORECAST UPDATED TO REFLECT THE NEW TORNADO WATCH ACROSS THE
SOUTHERN HALF OF THE AREA THROUGH 1000 PM. HAVE MADE TWEAKS IN THE
TIMING AND LOCATION OF SHOWERS AND STORMS MOVING THROUGH AND INTO
THE AREA. ALSO...MADE ADJUSTMENTS TO THE LATEST TRENDS OF
TEMPERATURE AND DEW POINT.
PREVIOUS FORECAST...
AS OF 19Z...300PM...THE AREA WAS IN BETWEEN THE MORNINGS
SYSTEM AND THE APPROACHING SYSTEM. THE WESTERN PART OF THE AREA
STABILIZED AFTER THE MORNING PRECIPITATION. SINCE
MIDDAY...CLEARING SKIES HAS HELPED THE AREA START TO BECOME
UNSTABLE AGAIN. EXPECTING REDEVELOPMENT LATE THIS AFTERNOON
BECAUSE OF THIS...AND ALSO WE ARE WATCHING THE NEXT SYSTEM EXITING
EASTERN KENTUCKY. BOTH EVENTS WILL HELP TRIGGER ADDITIONAL SHOWERS
AND STORMS THIS EVENING. CURRENT CONVECTIVE WATCH EXPIRES AT 500
PM. WILL COORDINATE WITH SPC PRIOR TO 5PM TO DISCUSS WHETHER AN
ADDITIONAL WATCH IS NEEDED OR IF PORTIONS OF THE CURRENT WATCH
SHOULD BE EXPANDED IN TIME. ACTIVITY IS EXPECTED TO CONTINUE INTO
THE EVENING HOURS AND START TO WANE AFTER 900 PM AS WE LOSE THE
SUNSHINE AND THE AXIS OF THE PASSING TROUGH MOVES EAST OF THE
AREA. WILL HAVE SHOWERS AND STORMS ENDING AROUND MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT LIFTS TO OUR NORTH ON WEDNESDAY AS UPPER LEVEL RIDGE BUILDS
NORTH. BEST FORCING FOR CONVECTION APPEARS TO STAY TO OUR NORTH AND
WEST. RIDGE BUILDING IN SHOULD WARM TEMPS ALOFT A BIT AS WELL.
HOWEVER LOOKS LIKE A WARM FRONT WILL BE MOVING THROUGH THE CWA
DURING THE DAY...WHICH MAY PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. CAPES FORECASTED AT LEAST 1000 J/KG AND
EFFECTIVE SHEAR AROUND 30KTS...THESE COMBINED SHOULD ALLOW FOR ANY
STORMS THAT DO FORM TO HAVE THE POTENTIAL OF BECOMING STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. ANY
STORMS SHOULD WEAKEN WITH THE SETTING SUN...LEADING TO A PARTLY
CLOUDY WEDNESDAY NIGHT.
THURSDAY WILL SEE A STRONG UPPER LEVEL WAVE MOVING INTO THE GREAT
LAKES...WITH A RIDGE HOLDING OVER OUR CWA. CONTINUED WARMING TEMPS
ALOFT WITH THIS RIDGE LOOKS TO CAP CONVECTION CHANCES THURSDAY. THUS
EXPECTING A MAINLY MOSTLY SUNNY DAY WITH HIGHS WELL UP INTO THE
80S...WITH LOW TO MID 90S POSSIBLE IN THE PIEDMONT. COLD FRONT
APPROACHES THURSDAY NIGHT WITH A LINE OF SHOWERS AND THUNDERSTORMS.
CURRENT MODELS WEAKEN LINE AS IT APPROACHES SOUTHEAST WEST VIRGINIA.
SO AREAS EAST OF THE BLUE RIDGE SHOULD STAY DRY...WITH WESTERN AREAS
HAVING THE BEST CHANCE OF STORMS. MAY EVEN SEE A FEW SEVERE STORMS
IN THE FAR WEST THURSDAY NIGHT IF THE LINE MAKES IT IN EARLIER
ENOUGH. BOUNDARY LOOKS TO STALL OVER US ON FRIDAY. THEREFORE EXPECT
MORE SHOWERS AND THUNDERSTORMS. CAPE AND INSTABILITY ONCE AGAIN HIGH
ENOUGH TO SUPPORT AT LEAST ISOLATED STRONG TO SEVERE THUNDERSTORMS
IF ENOUGH HEATING OCCURS. ALTHOUGH BEST SEVERE CHANCE SHOULD REMAIN
TO OUR NORTH CLOSER TO THE STRONGER WIND FIELD AND UPPER LEVEL
SUPPORT. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOUNDARY DOES NOT MOVE MUCH AGAIN ON SATURDAY PER ECMWF
SOLUTION. THUS MORE AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE.
WIND FIELD LOOKS PRETTY WEAK...SO SEVERE CHANCE SHOULD BE RELATIVELY
LOW. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.
FINALLY BY SUNDAY INTO TUESDAY A LARGE CLOSED UPPER LEVEL RIDGE
BUILDS INTO THE REGION. THIS WILL LEAD TO SUMMER LIKE WEATHER...WITH
HOT AND SOMEWHAT HUMID CONDITIONS. HIGHS WELL INTO THE 80S AND 90S
EXPECTED. UPPER LEVEL RIDGE SHOULD ESSENTIALLY CAP US FROM ANY
CONVECTION FORMING. IF ANY THING IS ABLE TO BREAK THE CAP...IT WOULD
LIKELY BE ISOLATED AND TERRAIN INDUCED.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHRA/TSRA MOVING EAST OF A KLYH-KDAN LINE.
LOCALIZED LIFR/IFR CONDITIONS EXPECTED UNDER THE STRONGEST
CELLS...OTHERWISE CONDITIONS SHOULD MAINLY BE VFR. NEXT SHORTWAVE
TROUGH PUSHING EAST THROUGH EASTERN KENTUCKY. ANTICIPATE A RETURN
OF SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS AFTER 20Z...400 PM
EDT. OVERNIGHT...PRECIPITATION SHOULD WANE WITH A TREND TOWARDS
MVFR VSBYS FOR LIGHT FOG. CANNOT RULE OUT SOME LINGERING ISOLATED
SHRA/TSRA...BUT NOT ENOUGH TO PLACE IN THE PREVAILING CONDITIONS
IN ANY TAF.
AFTER 12-14Z...8AM-10AM...WEDNESDAY VSBYS SHOULD IMPROVE TO VFR.
SHOULD START TO SEE DEVELOPMENT OF SCT-BKN VFR CU AN STRATO-CU B
NOON WITH SOME ISOLATED SHRA/TSRA.
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.
&&
.HYDROLOGY...
FLASH FLOOD WATCH BEING ISSUED FOR THE FAR SOUTHWEST PART OF THE
AREA THROUGH 800PM. MULTIPLE HEAVY RAIN PRODUCING SHOWERS/STORMS ARE
EXPECTED TO STREAM INTO THE AREA WHERE FLASH FLOOD GUIDANCE IS
LOW...AND HEAVY RAIN FELL EARLIER TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-
010.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042.
&&
SYNOPSIS...JH/MC
NEAR TERM...DS
SHORT TERM...MC
LONG TERM...MC
AVIATION...DS/JH
HYDROLOGY...Hazardous weather outlook, May 24, 5:14 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 514 PM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ011>017-032-033-043-044-058-252115- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- 514 PM EDT TUE MAY 24 2011 ...TORNADO WATCH 361 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ007-009-010-252115- TAZEWELL-SMYTH-BLAND- 514 PM EDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 361 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ018>020-022>024-034-035-045>047-059-WVZ043>045-252115- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 514 PM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. WVZ042-252115- MERCER- 514 PM EDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 24, 5:02 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL TAZEWELL 37.12N 81.52W
05/24/2011 E0.50 INCH TAZEWELL VA 911 CALL CENTER
&&
WPERRYSpecial weather statement, May 24, 5:41 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 24 2011
VAZ010-011-013-014-018-022-023-WVZ042-044-242230-
BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PULASKI VA-ROANOKE VA-
541 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT PORTIONS OF
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
AT 535 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF NARROWS TO 8 MILES WEST OF POPLAR HILL TO 7 MILES
NORTHWEST OF PULASKI...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR THESSALIA AROUND 545 PM...WAITEVILLE AROUND
600 PM...PAINT BANK AROUND 615 PM AND SALEM CITY AROUND 630 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3741 7998 3721 8006 3706 8099 3719 8092
3744 8097 3746 8090 3743 8086 3748 8083
3762 8021 3762 8017 3759 8014 3766 8003
WPLocal storm report, May 24, 6:00 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 W BOONE 36.21N 81.70W
05/24/2011 E1.00 INCH WATAUGA NC TRAINED SPOTTER
&&
CHENARDLocal storm report, May 24, 6:09 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 6 W WALNUT COVE 36.28N 80.24W
05/24/2011 E1.00 INCH STOKES NC PUBLIC
QUARTER SIZE HAIL COVERING THE GROUND ON BOLES ROAD.
&&
CHENARDLocal storm report, May 24, 6:10 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL BOONE 36.21N 81.67W
05/24/2011 E1.00 INCH WATAUGA NC TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL JUST NORTH OF BOONE.
&&
PCLocal storm report, May 24, 6:11 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 ENE KING 36.29N 80.33W
05/24/2011 E1.00 INCH STOKES NC PUBLIC
MAINLY MARBLE SIZE HAIL BUT A FEW UP TO QUARTER SIZE ON
MUSKET DRIVE.
&&
CHENARDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:27 AM EDT | Special Weather Statement | RNK | Alleghany | 48 min |
| May 24, 12:02 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 58 min |
| May 24, 12:47 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 58 min |
| May 24, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 56 min |
| May 24, 3:21 PM EDT | Tornado Warning | RNK | Alleghany, Surry, Wilkes | 39 min |
| May 24, 3:51 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 39 min |
| May 24, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 64 min |
| May 24, 4:27 PM EDT | Tornado Warning | RNK | Stokes, Surry, Yadkin | 40 min |
| May 24, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Yadkin | 53 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 57 min |
| May 24, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 58 min |
| May 24, 5:51 PM EDT | Tornado Warning | RNK | Alleghany, Ashe, Wilkes | 39 min |
| May 24, 6:08 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 5 hr |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 55 min |
| May 24, 6:47 PM EDT | Tornado Warning | RNK | Wilkes | 28 min |
| May 24, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Stokes, Surry, Wilkes, Yadkin | 65 min |
| May 24, 7:10 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 50 min |
| May 24, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 61 min |
| May 24, 7:14 PM EDT | Tornado Warning | RNK | Wilkes, Yadkin | 46 min |
| May 24, 7:23 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 67 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 65 min |
| May 24, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.